Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 47, NWS Denver/Boulder, CO

August 11, 2022Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 11, 2022, 2:37 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2022, 2:37 PM MDT (20:37 UTC)
Expired
Aug 11, 2022, 5:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 96 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2444 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WGUS55 KBOU 112037
FFWBOU
COC069-112345-
/O.NEW.KBOU.FF.W.0047.220811T2037Z-220811T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
237 PM MDT Thu Aug 11 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Larimer County in north central Colorado...

* Until 545 PM MDT.

* At 237 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Larimer County and the Cameron Peak 
  Burn Area

This includes the following additional locations...
The Upper Poudre Canyon and Remote areas in the Cameron Peak 
Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4068 10570 4059 10571 4057 10579 4068 10586
      4075 10578 4075 10570

FLASH FLOOD...RADAR INDICATED

$$

Meier
1 follow-up statement
998 
WGUS75 KBOU 112336
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
536 PM MDT Thu Aug 11 2022

COC069-112346-
/O.EXP.KBOU.FF.W.0047.000000T0000Z-220811T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
536 PM MDT Thu Aug 11 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR 
CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4068 10570 4059 10571 4057 10579 4068 10586
      4075 10578 4075 10570

$$

Meier

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 11:52 AM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 11, 11:52 AM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1152 AM MDT Thu Aug 11 2022

.UPDATE...
Issued at 1036 AM MDT Thu Aug 11 2022

Satellite imagery indicates a dry atmosphere this morning with
little cloud cover over the region and main moisture plume to the
west. Temperatures have been warming at a similar rate to
yesterday with 80s across the lower elevations and upper 80s for
the far northeast corner. No major changes made to the existing
forecast. Highs rise into the mid to upper 90s for the lower
elevations. Regardless if records are met or broken today, it is
going to be abnormally hot, so take necessary precautions to stay
safe in the heat.

Still expect chances for isolated to scattered showers/thunderstorms
over the high elevations, mostly along/west of the continental
divide this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 225 AM MDT Thu Aug 11 2022

Little change in the overall weather pattern today with the large
dome of high pressure centered over northern Colorado.
Temperatures will be a couple of degrees warmer across the plains
as 700mb temperatures climb to around +17c at Denver. This is
about a 1- 2C degree rise from yesterday afternoon. The Denver
record high temperature is 97 degrees and looks likely we will at
least tie the record and possibly break it with 98 degrees. Afternoon
highs will be in the mid 90s to near 100 degrees. Forecast soundings
showing very dry airmass at 500mb with capping inversion in place
so no chances for thunderstorms or really barely a cloud for the
plains.

Water vapor imagery showing the main plume of monsoonal moisture
remains over the Great Basin but there has been a few storms
continuing across far western Colorado into the night. GJT 00Z
sounding showed precipitable water has increased to .91" which is
a .65" increase from 24 hours ago. We did see a few storms late
yesterday afternoon right along the Continental Divide and west
of the divide. Expect slightly higher coverage of storms over
similar areas we saw yesterday as precipitable water values nudge
upwards to around .8" a bit further eastward towards the
Continental Divide. Steering flow will again be from the southeast
so any storms that do develop will be moving northwestward, so
not expecting any storms over the foothills or plains. Current
pops for the mountains seems a bit high so will lower between
isold- scattered coverage for this afternoon. Main impacts will be
brief rain and gusty winds with the showers. Temperatures in the
mountains will be slightly cooler with a bit more cloud cover and
shower activity this afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 334 AM MDT Thu Aug 11 2022

Friday and Saturday, the broad ridge will remain in place over
the western and central CONUS, centered about over eastern
Colorado, promoting persistent hot and mostly dry weather. High
temperatures will be in the mid to upper 90s across the plains,
70s and 80s in the foothills and mountain valleys, and 60s and 70s
in the mountains. There should be enough moisture and instability
for scattered afternoon and evening showers in the high country,
and a few storms may make it off the terrain and over the adjacent
plains but precipitation would be light.

Sunday, the ridge should start to weaken and shift slowly
southeast resulting in increasing monsoonal moisture over Colorado
and gradually better coverage and intensity of storms and
showers. By early next week, models have the ridge drifted far
enough to the Southern Plains for much cooler temperatures and a
decent plume of moisture flowing over from the southwest, as well
as a weak shortwave and cool front. Forecast highs are near normal
for Monday and finally a cooler than normal for Tuesday and
Wednesday. Well above normal precipitable water will support much
greater precipitation across northeast Colorado. Locally heavy
rainfall will possible and will probably bring flash flooding,
especially around burn scars.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1152 AM MDT Thu Aug 11 2022

Expect VFR conditions for the TAF period. Light and variable winds
become light NE to ESE this afternoon. SE winds increase early
evening at 10-15 kts with potential for gusts up to 20 kts. Winds
decrease around midnight returning to drainage. Expect light wind
patterns tomorrow with winds NW becoming NE in the afternoon at
6-10 kts.

&&

.HYDROLOGY...
Issued at 225 AM MDT Thu Aug 11 2022

Isolated to scattered areal coverage of storms mainly along and
west of the Continental Divide. There will be a limited threat of
flash flooding confined to East Troublesome, Williams Fork and
western portions of Cameron Peak.

Through this weekend, there will be enough moisture and
instability for at least a limited threat of burn area flash
flooding. Early next week, significantly greater moisture will
mean a consistently increasing threat.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Mensch
SHORT TERM...Entrekin
LONG TERM...EJD
AVIATION...Mensch
HYDROLOGY...Entrekin/EJD
Hazardous weather outlook, Aug 11, 11:01 AM MDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Thu Aug 11 2022

COZ030>051-121715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Thu Aug 11 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Slightly warmer across the plains with high temperatures from the
90s to near 100 degrees. Scattered showers and thunderstorms are
expected over the mountains, mainly along and west of the
Continental Divide. Brief rain and gusty winds will be the main
impacts. There is a limited threat of flash flooding, mainly over
East Troublesome, Williams Fork, and the far western portions of
the Cameron Peak burn scars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Through this weekend, expect very warm temperatures to continue
and scattered storms will bring a limited threat of burn area
flash flooding. Early next week, storm coverage and intensity will
significantly increase as will the threat of burn area flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:33 PM MDTAreal Flood AdvisoryBOUGrand117 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.